Tornadoes · United States · Mississippi · 2003
F0 tornado, Seminary, Mississippi, November 27, 2003
This F0 tornado ran 4.5 miles across Covington County on November 27, 2003, touching down at 4:40 AM CST and reaching 100 yards wide. It killed nobody, and did $2,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- November 27, 2003
- Touchdown
- 4:40 AM CST (10:40 UTC)
- Path length
- 4.5 miles (7.2 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- County
- Covington County
- Touchdown point
- 31.500, -89.570
- Lift-off point
- 31.530, -89.500
- Record number
- 227
What the Weather Service recorded
This weak tornado touched down southwest of Seminary and moved northeast snapping numerous trees before it lifted 1.5 miles south of Seminary.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
21 minutes of warning. NWS JAN issued a tornado warning for this county at 10:19 UTC, 21 minutes before the tornado touched down, in force until 11:05 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 09:35 UTC | 10:20 UTC | Severe Thunderstorm Warning | JAN |
| 10:19 UTC | 11:05 UTC | Tornado Warning | JAN |
| 11:27 UTC | 12:10 UTC | Tornado Warning | JAN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 05:50 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Nov 27, 4:00 AM CST, 40 minutes earlier.
Area forecast discussion, Nov 27, 4:00 AM CST, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 400 AM CST THU NOV 27 2003 .DISCUSSION...AN ACTIVE DAY ON TAP WEATHERWISE...SATELLITE IMAGERY SHOWS A SHORTWAVE MOVING OVER SOUTHERN ARKANSAS AND NORTHERN LOUISIANA THAT IS CURRENTLY ENHANCING THUNDERSTORM DEVELOPMENT ALONG A WARM FRONT THAT STRETCHED NEAR A MONROE LOUISIANA TO HATTIESBURG MISSISSIPPI LINE EARLY THIS MORNING. THIS SHORTWAVE WILL LIFT OUT RAPIDLY TO THE NORTHEAST THIS MORNING WHILE THE AREA OF THUNDERSTORMS SPREADS EAST ACROSS MISSISSIPPI. THE POTENTIAL WILL EXIST TODAY FOR DAMAGING WINDS...HEAVY RAINFALL...AND ISOLATED TORNADOES OVER MUCH OF THE AREA. REFER TO THE HAZARDOUS WEATHER OUTLOOK FOR ADDITIONAL DETAILS. MOST OF THE ACTIVITY WILL OCCUR SOUTH OF INTERSTATE 20 THIS MORNING BUT ADDITIONAL THUNDERSTORM DEVELOPMENT WILL OCCUR LATER TODAY AS A CENTER OF LOW PRESSURE MOVES ACROSS THE AREA DRAGGING A COLD FRONT THROUGH AS WELL. MODELS DISAGREE ON THE TIMING OF THIS SYSTEM BUT HAVE LEANED TOWARD THE SLOWER GFS. THE CENTER OF LOW PRESSURE IS EXPECTED TO BE OVER CENTRAL MISSISSIPPI THIS EVENING AND MOVE RAPIDLY TO THE NORTHEAST DRAGGING A COLD FRONT INTO SOUTHEAST MISSISSIPPI BY MIDNIGHT. MUCH COOLER AIR ON BREEZY NORTHWEST WINDS ARE EXPECTED FRIDAY WITH MORNING LOWS BELOW FREEZING AGAIN ON SATURDAY MORNING. DRY WEATHER AND SLIGHTLY BELOW NORMAL TEMPERATURES ARE EXPECTED FOR NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... JACKSON 68/45/52/28/52 ++ ++ 00 00 00 MERIDIAN 67/46/51/26/52 ++ ++ 00 00 00 .JAN WATCHES/WARNING/ADVISORIES... MS...TORNADO WATCH 976 FOR SOUTHERN MISSISSIPPI UNTIL 8AM CST. LA...NONE. AR...NONE. && 22
Hazardous weather outlook, Nov 26, 1:57 PM CST, 14 hours 43 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 271957- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 157 PM CST WED NOV 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND THURSDAY... ...THUNDERSTORMS... SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS EXTREME SOUTHEASTERN ARKANSAS...NORTHEASTERN LOUISIANA AND CENTRAL MISSISSIPPI BEGINNING SHORTLY AFTER MIDNIGHT IN THE WEST AND CONTINUING THROUGH THE AFTERNOON ON THANKSGIVING DAY. SOME OF THE THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO BECOME SEVERE...PRODUCING WIND GUSTS TO 60 MPH AND HAIL. IN ADDITION...THERE WILL BE THE POSSIBILITY FOR A COUPLE OF TORNADOES TO DEVELOP SOUTH OF HIGHWAY 84. A DEVELOPING SURFACE LOW OVER SOUTH TEXAS IS EXPECTED TO TRACK TO THE NORTHEAST TONIGHT. AS IT APPROACHES...A WARM AND MOIST SOUTHERLY FLOW WILL PUMP UNSTABLE AIR INTO THE FORECAST AREA. MEANWHILE...ALOFT...A FAVORABLE WIND SHEAR PROFILE FOR SEVERE THUNDERSTORMS WILL DEVELOP AND PUSH EAST TO BE OVER THE REGION AS WELL. LOW LEVEL DIRECTIONAL SHEAR IS NOT EXPECTED TO BE VERY GOOD... BUT A FEW BOUNDARY COLLISIONS COULD BRIEFLY SPAWN A FEW TORNADOES SOUTH OF HIGHWAY 84. CONDITIONS ACROSS THE AREA SHOULD BEGIN TO IMPROVE TOMORROW EVENING AS THE SYSTEM MOVES INTO ALABAMA. ...FLOODING... A POTENTIAL FOR FLASH FLOODING EXISTS OVER PORTIONS OF SOUTHEASTERN MISSISSIPPI THURSDAY...MAINLY FROM MID MORNING THROUGH THE AFTERNOON. ELSEWHERE ACROSS THE AREA...PONDING ON AREA ROADS WILL BE POSSIBLE IN THE LOW LYING AREAS AS WELL AS IN POOR DRAINAGE AREAS. THE FLOW OF THE WARM AND VERY MOIST AIRMASS INTO THE REGION...COUPLED WITH AN ANTICIPATED SLOW EASTWARD TRACK OF THE SYSTEM WILL TRANSLATE TO HIGH RAINFALL AMOUNTS OVER THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 00:00Z
10.7 hours before the tornado, 103 km from the path. November 27, 2003.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -85 J/kg
- Surface CAPE
- 2 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.2 K/km
Jackson, MS (KJAN), 12:00Z
1.3 hours after it, 103 km from the path. November 27, 2003.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -12963 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.3 K/km
The surface observations
Pine Belt Regional Awos (PIB), 20 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 08:55 UTC | 62.6 | 60.8 | 140° 10 kt | 1012.2 | ||
| 09:15 UTC | 64.4 | 60.8 | 140° 11 kt | 1011.9 | ||
| 09:35 UTC | 66.2 | 62.6 | 150° 13 kt | 19 | 1011.5 | |
| 09:55 UTC | 66.2 | 64.4 | 160° 13 kt | 19 | 1012.2 | |
| 10:15 UTC | 66.2 | 64.4 | 160° 11 kt | 15 | 1012.5 | TS |
| 10:35 UTC | 68 | 64.4 | 150° 12 kt | 17 | 1011.5 | VCTS |
| 10:55 UTC | 68 | 64.4 | 230° 9 kt | 21 | 1012.5 | TS |
| 11:15 UTC | 68 | 62.6 | 270° 5 kt | 1013.2 | VCTS | |
| 11:35 UTC | 68 | 62.6 | 300° 3 kt | 1012.9 | VCTS | |
| 11:55 UTC | 69.8 | 64.4 | 270° 6 kt | 21 | 1013.2 | TS |
| 12:15 UTC | 66.2 | 64.4 | 0° 0 kt | 1013.5 | VCTS | |
| 12:35 UTC | 66.2 | 64.4 | 0° 0 kt | 1013.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2003 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of November 27, 2003
2 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 27 | 4:11 AM CST | F1 | Jefferson Davis, MS | 2.0 | 400 | $10,000 | ||
| November 27 | 4:55 AM CST | F1 | Jones, MS | 3.0 | 200 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.